Pennsylvania, 2003Damaging Wind in Pennsylvania, August 16, 2003
August 16, 2003 · NWS BGM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 16, 9:20 AM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 16, 9:20 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1020 AM EDT SAT AUG 16 2003
ONE LINE OF CONVECTION DIMINISHING OVER CENTRAL NY...BUT ADDITIONAL
TSTORMS SHOULD DEVELOP THIS AFTERNOON ALONG THE APPROACHING COLD
FRONT. CURRENT FORECAST IN GOOD SHAPE...SO WILL ONLY REMOVE MORNING
WORDING.
VAN AUSDALL
--------------------------PREVIOUS DISCUSSION------------------------
RADAR INDICATED SOME SCT SHRA WORKG INTO THE WRN MOHAWK VLLY FROM
THE NRN FINGER LAKES REGION. THIS ACVTY HAD FIRED IN ADVANCE OF A
LEAD UPR LVL WAVE WHICH WAS MOVG INTO THE ERN LAKES. LATEST MSAS
DATA SHOWS A RIBBON OF LL MOISTURE ADVECTING INTO THE LAKE ONT PLAIN
ON SW WINDS WHICH WAS DESTABILIZING THE AMS. LI/S WERE NEG FM WRN NY
TO NRN NY. THIS WAVE ALOFT WAS INTERACTING WITH THIS INSTABILITY TO
FIRE NOCTURNAL SHRA AS IS OBSERVED ON RADAR. THIS WAVE IS PROJECTED
TO PASS E AND WEAKEN OVRNGT AS THE MAIN UPR WAVE APPRCHES THE ERN
LAKES BY AM. THIS FEATURE WILL AGAIN FIRE UP MORE ACVTY...ESP IN
AREAS WHERE THE LL DWPTS WERE CLSE TO 70 IN WRN/NRN NY. IN
ADDTN...MODEL DATA INDICATES THAT TEMPS WILL COOL AT 500 MB WITH THE
APPRCH OF THIS NEXT WAVE. THUS...THINK THERE WILL BE A BETTER CHC
FOR A FEW TSRA IN WRN/NRN NY THIS AM. WILL CONT LIKELY POPS FOR THIS
NEXT BATCH UNTIL NOON. WILL HV CHC POPS REST OF CWA INTO NE PA AS
SOME ACVTY IS PROJECTED TO FIRE AT TIMES IN RESPONSE TO INCREASE LL
MOISTURE ADVTN COMBINED WITH COOLING TEMPS ALOFT IN ADVANCE OF THE
APPRCH UPR WAVE. FOR AFTRN...WILL HV LIKELY SHRA/TSRA ACRS THE REST
OF THE BGM CWA INTO NE PA. SOME OF THIS ACVTY CUD LINGER INTO THE
EVE SO WILL KEEP CHC FOR SC NY/NE PA INTO THE EVE.
AS FOR POTENTIAL OF SVR...THIS IS A DECENT UPR LVL WAVE WITH COOLING
ALOFT OCCURRING IN CONCERT WITH RELATIVELY HI LL DWPTS AND A DECENT
AMNT OF SFC HEATING IN NE PA AND SC NY AS THE WAVE PASSES. CAPES AND
LI/S REFLECT THIS AS CAPES APPRCH 2000 J/KG IN THESE AREAS AS PER
ETA W/ LI/S DOWN CLSE TO -4C. WINDS FIELDS AND SHEAR IS NOT THAT
IMPRESSIVE THEREFORE I DON/T SEE MORE THAN AN ISLD SVR STORM OR TWO
AT BEST WITH MOST ACVTY PROBABLY RUNNING W/ GUSTS IN THE 30-40 KT
RANGE.
FOR LATER TONIGHT...CONVECTION DIES OFF AND MOVES SE...AS LL FLO
BECOMES NRLY. DWPTS WILL BE SLOW TO DROP IN THE BNDRY LYR AT NGT AS
SFC FLO BECOMES WIND. WITH A GOOD CHC THAT MOST AREAS WILL SEE SOME
RAINFALL AND PC SKIES...SEE PATCHY FOG MOST AREAS TONIGHT.
FOR SUNDAY...SEE PLENTY OF CU POPPING AS DWPTS STILL REMAIN RATHER
HI WITH 850 MB TEMPS DROPPING WAY DOWN WELL BLO SFC DWPTS.
SUNDAY NIGHT...SOME DRIER AIR WORKS IN AT THE LL/S...BUT STILL SEE
AT LEAST SOME PATCHY VALLEY FOG.
MONDAY LOOKS DECENT AS HI PRESSURE TAKES OVER.
.BGM...NONE.
NICOSIA
Hazardous weather outlook, Aug 16, 2:52 AM EST, 10 hours 58 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-160945-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
352 AM EDT SAT AUG 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
NICOSIA
In the hours before
Special weather statement, Aug 16, 11:29 AM EST, 2 hours 21 minutes before
PAZ044-047-161730-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1229 PM EDT SAT AUG 16 2003
...A THUNDERSTORM WITH VERY HEAVY RAIN AND SMALL HAIL IS MOVING
ACROSS PORTIONS OF THE WYOMING VALLEY EARLY THIS AFTERNOON...
AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH VERY HEAVY RAIN AND SMALL HAIL LOCATED ABOUT
MIDWAY BETWEEN SCRANTON AND WILKES BARRE. THE STORM IS MOVING
SOUTHEAST... BUT ALSO REDEVELOPING TO THE WEST. THE HEAVIEST RAIN
THROUGH 2 PM WILL FALL BETWEEN SCRANTON AND WILKES BARRE...
ESPECIALLY OVER THE MOUNTAINS ON THE EAST SIDE OF THE WYOMING
VALLEY.
LOCALIZED RAINFALLS OF 2 INCHES IN JUST AN HOUR MAY CAUSE MINOR
FLOODING IN POOR DRAINAGE AREAS EARLY THIS AFTERNOON. SMALL HAIL IS
ALSO A POSSIBILITY... ALONG WITH DANGEROUS LIGHTNING.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
MSE
Special weather statement, Aug 16, 12:35 PM EST, 1 hour 15 minutes before
NYZ005-009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-
043-044-047-048-072-162300-
SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
135 PM EDT SAT AUG 16 2003
...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 700 PM EDT SATURDAY EVENING FOR THE FOLLOWING
COUNTIES...
IN CENTRAL NEW YORK THIS WATCH INCLUDES...
BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...DELAWARE...
MADISON...ONEIDA...ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN...
SULLIVAN...TIOGA...TOMPKINS AND YATES.
IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...
BRADFORD...LACKAWANNA...LUZERNE...PIKE...SUSQUEHANNA...WAYNE AND
WYOMING.
LINES OF THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA THROUGH THIS AFTERNOON. THE PRIMARY
THREAT WITH THESE STORMS WILL BE VERY HEAVY RAIN... HOWEVER
LOCALIZED WIND GUSTS TO 60 MPH AND LARGE HAIL WILL ALSO BE A
POSSIBILITY.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
MSE
Special weather statement, Aug 16, 1:16 PM EST, 34 minutes before
PAZ038-039-161915-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
216 PM EDT SAT AUG 16 2003
...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL MOVING
THROUGH BRADFORD COUNTY AND WESTERN SUSQUEHANNA COUNTY...
AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH STRONG GUSTY WINDS AND SMALL HAIL ALONG A LINE
EXTENDING FROM MONTROSE TO ATHENS TO TROY...MOVING SOUTHEAST AT 20
MPH.
THUNDERSTORMS WILL BE NEAR...
WYSOX...TOWANDA AND WEST FRANKLIN AT 230 PM.
WYALUSING AND LE ROY AT 245 PM.
WILMOT AND NEW ALBANY AT 300 PM.
EXPECT HEAVY RAINFALL UP TO ONE INCH PER HOUR...PEA SIZE HAIL AND
BRIEF WIND GUSTS UP TO 40 MPH IN THE PATH OF THE STORM. MOTORISTS
SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV
JAB
Thunderstorm Wind, Bradford
- When
- August 16, 1:50 PM EST
- Where
- Bradford County, Wyalusing
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.667, -76.267
Thunderstorm winds downed trees and did structural damage to buildings.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Massachusetts, August 16, 2003$2.5 million · 50 kt wind · 7 events
- Lightning Strike in New Hampshire, August 16, 200312 injured · 1 event
- Wildfire and Dust Devil in Montana, August 16, 20033 injured · $250,000 · 2 events
- Damaging Wind in South Carolina, August 16, 2003$300,000 · 65 kt wind · 1 event
- Damaging Winds and Lightning Strike in Virginia, August 16 to 17, 2003$211,000 · 50 kt wind · 8 events
- Flash Flooding and Hail in Georgia, August 16, 20031 injured · $66,000 · 1.25 in hail · 23 events
- Flash Flood and Hail in Maryland, August 16, 2003$105,000 · 1 in hail · 20 events
- Wildfire in Montana, August 16 to 31, 2003$250,000 · 1 event
- Damaging Winds in Maryland, August 16, 2003$102,000 · 50 kt wind · 2 events
- Flash Flood in North Carolina, August 16 to 17, 2003$100,000 · 1 event
- Damaging Winds in Pennsylvania, August 16, 2003$62,000 · 50 kt wind · 3 events
- Damaging Winds in Michigan, August 16, 2003$50,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332529.